Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 10, 2002, 10:06 PM EDT for Columbus County, North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 10:06 PM EDT (02:06 UTC)
- Expired
- Jul 10, 2002, 10:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:15 PM EDT | Thunderstorm Wind 60 E | Lake Waccamaw, NC | Law enforcement reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
513 WUUS52 KILM 110206 SVRILM NCC047-110245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1006 PM EDT WED JUL 10 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1045 PM EDT * AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER LAKE WACCAMAW...OR ABOUT 12 MILES EAST OF WHITEVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIEGLEWOOD AT 1025 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ JAQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM EDT, 7 hours 16 minutes earlier.
Area forecast discussion, Jul 10, 2:50 PM EDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION..CORECTED FOR FORECAST NUMBERS NATIONAL WEATHER SERVICE WILMINGTON NC 250 PM EDT WED JUL 10 2002 ACTIVITY BREAKING OUT QUICKER THAN EARLIER THOUGHT IN STRONG SWLY FLOW. LOOP OF VAD PROFILE SHOWING LOW LEVEL FLOW BACKING AS RESULTANT WIND PUSHES INLAND WHICH SHOULD ENHANCE LOWER LEVEL CONVERGENCE. NUMEROUS POCKETS OF CONVERGENCE AND MODERATE INSTABILITY WILL SUPPORT PULSE TYPE STRONGER STORMS. EXPECT MORE WIDESPREAD ACTIVITY THIS EVENING AS FRONT SAGS INTO REGION OVERNIGHT. WILL CONTINUE WITH MENTION OF SEVERE TSTMS AND ASSOCIATED HEAVY RAINS OVERNIGHT. MODELS SIMILAR IN PUSHING FRONT S OF REGION BY 18Z THU WITH AVN TENDING TO LAG UVVS/PCPN SLIGHTLY. REGARDLESS THINK 50% POPS OKAY THU. FRI MORE OF A QUESTION AS UNSEASONABLY COOL WEDGE PATTERN DEVELOPS INLAND HOLDING TEMPS BELOW NORMAL. CONCERN IS PCPN CHANCES AND IF SOME OVERRUNNING DEVELOPS. EXTENDED: MODELS SIMILAR IN PUSHING COLD FRONT S OF REGION BUT DIFFER IN EVOLUTION ON RETURN OF BOUNDARY SAT. WITH BOUNDARY IN REGION WILL CONTINUE CHANCE SHWRS/TSTMS SAT/SUN. TREND IN MRF IS NOW FOR UPR SYS CURRENTLY DIGGING INTO UPPER MIDWEST TO SETTLE INTO LOWER MS VLY THEN RETROGRADE TO CENTRAL PLAINS AS RIDGE ALOFT BUILDS INTO SERN US AGAIN. TREND WOULD SUGGEST REDUCED PCPN CHANCES WITH TIME AS WE MOVE INTO TUE/WED. MARINE...WIND RUNNING FROM 15 TO 20 KNOTS FROM THE SOUTHWEST WITH SEAS RANGING FROM 2.5 TO 3.5 FEET ACROSS OUR WATERS. BOTH THE AVN AND ETA BRING WINDS TO 20 TO 25 KNOTS FROM CAPE FEAR NORTHWARD UNTIL THE FRONTAL PASSAGE AROUND 12Z IN OUR NORTHERN WATERS TO 15Z IN THE SOUTH. THEN A NORTHEAST SURGE BEHIND THE FRONT ON TUESDAY WITH NORTHEAST WINDS OF 15 TO 20 KNOTS. WILL RAISE SMALL CRAFT FROM CAPE FEAR NORTHWARD FOR TONIGHT. FCSTID = 1 ILM 74 81 66 81 / 70 50 40 40 LBT 72 82 64 81 / 70 50 40 40 FLO 72 85 65 82 / 70 50 40 40 MYR 74 83 67 79 / 70 50 40 40 .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...NONE. PUBLIC RWA MARINE HAWKINS
In the hours before
Local storm report, Jul 10, 6:59 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
659 PM EDT WED JUL 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM MAPLE HILL NC WIND DAMAGE
07/10/02 PENDER TREES DOWN. REPORTED BY
PUBLIC.
JAQThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:22 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Pender | 53 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.